Winter Storm, Teton & Gros Ventre Mountains
- When
- February 10, 7:00 PM MST to February 13, 1:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Moist northwest flow generated moderate to heavy snowfall across western Wyoming from February 11 through 13. For most locations, the heaviest snow fell on Friday, February 12, as moisture increased across the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Moist northwest flow generated moderate to heavy snowfall across western Wyoming from February 11 through 13. For most locations, the heaviest snow fell on Friday, February 12, as moisture increased across the region. Snowfall in the Teton and Wyoming ranges generally topped out between 10 and 20 inches. Lesser amounts of five to nine inches fell in the lower elevations of Jackson and Star valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 10, 2:53 PM MST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 253 PM MST WED FEB 10 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT NORTHWEST FLOW WITH LIMITED PACIFIC MOISTURE COMING OVER THE TOP OF AN UPPER LEVEL HIGH PRESSURE RIDGE ALONG THE WEST COAST WILL CONTINUE TONIGHT AND THURSDAY. THE RIDGE WILL FLATTEN THURSDAY NIGHT AND FRIDAY WITH INCREASING MOISTURE. PERIODS OF LIGHT SNOW WILL RESULT WITH ACCUMULATIONS OF 2 TO 4 INCHES EVERY 12 HOURS POSSIBLE THROUGH FRIDAY NIGHT. WEAK SURFACE LOW PRESSURE TROUGH ACROSS EASTERN WYOMING AND THE WESTERN DAKOTAS TONIGHT THROUGH THURSDAY WILL PRODUCE SOUTHWEST WIND BETWEEN 15 AND 25 MPH ACROSS EASTERN SWEETWATER COUNTY...EASTERN FREMONT COUNTY AND NATRONA COUNTY. TEMPERATURE INVERSIONS OVER THE WESTERN VALLEYS AND CENTRAL BASINS WILL REMAIN WITH LIGHT WINDS AND COLD TEMPERATURES. SNOWFALL AMOUNTS MAY REQUIRE WINTER WEATHER ADVISORY IN THE FRIDAY THROUGH SATURDAY TIME FRAME BUT EXPECT BELOW ADVISORY AMOUNTS TONIGHT THROUGH THURSDAY NIGHT. LOCAL AREAS IN THE TETONS MAY EXCEED 6 INCHES IN 24 HOURS IN THE THURSDAY AND THURSDAY NIGHT TIME FRAME AND WHEN COMBINED WITH FRIDAY SNOWFALL WILL LIKELY BE IN THE 8 TO 12 INCH RANGE OVER 36 TO 48 HOURS. WILL LET OVERNIGHT SHIFT DETERMINE THE NEED FOR HIGHLIGHTS AT THIS TIME WITH OVERNIGHT SNOWFALL NOT EXPECTING TO BE SIGNIFICANT AND NOT SEEING ENOUGH SNOWFALL OVER THE THURSDAY THROUGH FRIDAY TIME FRAME TO WARRANT A WINTER STORM WATCH. AGAIN...THIS TIME FRAME WILL NEED A CLOSE LOOK TONIGHT AND THURSDAY. OVERALL MODELS IN FAIR AGREEMENT THROUGH THE SHORT TERM. .LONG TERM...SATURDAY THROUGH WEDNESDAY IN THE LONG TERM...MEDIUM RANGE MODELS SHOW A MEAN RIDGE WILL BE OVER THE WEST COAST/INTERMOUNTAIN WEST...WITH CLIPPER SYSTEMS MOVING ACROSS THE AREA EVERY COUPLE DAYS IN THE NORTHWEST FLOW. MODELS ARE A BIT DIFFERENT ON TIMING OF THESE CLIPPER SYSTEMS...AND THE 00Z ECMWF IS A BIT FARTHER EAST WITH THE MEAN RIDGE. FIRST CLIPPER SHOULD BE EXITING THE AREA SATURDAY/SATURDAY EVENING. ANOTHER CLIPPER TO PROJECTED TO AFFECT THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT TIME FRAME. BOTH THE 00Z GFS AND GEM SHOW THIS CLIPPER MOVING ACROSS THE AREA...WHILE THE 00Z ECMWF AND UKMET KEEP THIS FEATURE ACROSS CENTRAL CANADA. WILL BROAD BRUSH POPS FOR NOW DUE TO THE UNCERTAINTY WITH MAINLY SLIGHT POPS VALLEYS/BASINS AND CHANCE POPS OVER THE MTS FOR THIS SYSTEM. ANOTHER WEAK CLIPPER COULD AFFECT PORTIONS OF THE AREA LATE TUESDAY/TUESDAY NIGHT. THE ECMWF IS SHOWING A DECENT SHORTWAVE TROUGH AFFECTING THE AREA ON WEDNESDAY...WHILE THE 00Z GFS DOES NOT HAVE THIS FEATURE...BUT THE 18Z RUN OF THE GFS DID. PLENTY OF TIME TO SEE HOW THIS ONE EVOLVES. DESPITE THESE CLIPPERS AND ASSOCIATED WEAK COLD FRONTS...EXPECT TEMPERATURES DURING THE EXTENDED TO BE SEASONAL IN MOST PLACES...WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES MOST LIKELY IN WELL MIXED AREAS SUCH AS CODY FOOTHILLS AND THE CASPER AREA. && .AVIATION... LIGHT SNOWFALL WILL CONTINUE ACROSS WESTERN WYOMING CREATING PERIODS OF MVFR CONDITIONS OVER KJAC. THIS CONTINUED LIGHT SNOWFALL WILL KEEP THE WESTERN MOUNTAINS OBSCURED THROUGH THE OVERNIGHT HOURS. SNOWFALL WILL SPREAD EASTWARD AFTER 12Z THURSDAY WITH CLOUD DECKS BECOMING BKN ACROSS MUCH OF THE AREA. BRIEF PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE ACROSS KRKS DURING THE MORNING HOURS...WITH LIGHT SNOWFALL REACHING INTO KBPI AND KPNA AFTER 18Z. ELSEWHERE...DRY CONDITIONS WILL BE FOUND THOUGH VCSH WILL BE POSSIBLE OVER KLND AS SHOWERS IMPACT THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS. THE WIND CORRIDOR WILL SEE GUSTY WIND OF 15 TO 20 KTS WITH GUSTS UP TO 30 KTS THROUGH THE FORECAST PERIOD. && .FIRE WEATHER... WEAK SURFACE LOW PRESSURE TROUGH ACROSS EASTERN WYOMING AND THE WESTERN DAKOTAS TONIGHT THROUGH THURSDAY WILL PRODUCE SOUTHWEST WIND BETWEEN 15 AND 25 MPH ACROSS EASTERN SWEETWATER COUNTY...EASTERN FREMONT COUNTY AND NATRONA COUNTY. TEMPERATURE INVERSIONS OVER THE WESTERN VALLEYS AND CENTRAL BASINS WILL REMAIN WITH LIGHT WINDS AND COLD TEMPERATURES...ALONG WITH LOW MIXING HEIGHTS OF 1000 TO 1500 FEET. POOR SMOKE DISPERSAL WILL RESULT. ABOVE THE INVERSIONS AND ACROSS THE MIXED BREEZY AREAS MIXING HEIGHTS WILL APPROACH 3000 FEET IN THE AFTERNOON WITH FAIR TO GOOD SMOKE DISPERSAL. PERIODS OF LIGHT SNOW ARE EXPECTED TONIGHT AND THURSDAY IN WESTERN WYOMING WITH SOME MOISTURE PRESENT IN NORTHWEST FLOW ALOFT. LIGHT SNOW COULD INCREASE IN INTENSITY FOR BRIEF PERIODS ACROSS WESTERN WYOMING THURSDAY NIGHT AND FRIDAY. ACCUMULATIONS THURSDAY ARE STILL EXPECTED TO BE FROM 2 TO 4 INCHES IN THE MOUNTAINS WITH 1 TO 2 INCHES IN THE VALLEYS. IT WILL REMAIN DRY TONIGHT THROUGH THURSDAY EAST OF THE CONTINENTAL DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...WM AVIATION...BRANHAM FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST WED FEB 10 2010 WYZ001>020-022>030-111200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST WED FEB 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER LOW WILL MOVE ACROSS WESTERN WYOMING FRIDAY. INCREASING MOISTURE AHEAD OF THIS SYSTEM THURSDAY NIGHT WILL PRODUCE LIGHT TO MODERATE SNOW OVER WESTERN WYOMING...WHICH IS EXPECTED TO CONTINUE THROUGH FRIDAY AFTERNOON. 6 OR MORE INCHES OF NEW SNOW WILL BE POSSIBLE IN THE HIGHER ELEVATIONS OF WESTERN WYOMING BY FRIDAY EVENING...WHILE 2 TO 5 INCHES COULD FALL IN THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207505, 207508, 207509, 207506.